Alert archive / Mississippi / Flash Flood Warnings in 2003

Flash Flood Warning 118, NWS Jackson, MS

November 27, 2003Jones County, Mississippi

NWS Jackson, MS issued this flash flood warning at Nov 27, 2003, 7:25 AM CST for Jones County, Mississippi. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 27, 2003, 7:25 AM CST (13:25 UTC)
Expired
Nov 27, 2003, 9:00 AM CST
In force
95 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jones County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 271326
FFWJAN
MSC067-271500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
725 AM CST THU NOV 27 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JONES COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 900 AM CST

* SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS 
JONES COUNTY. RADAR ESTIMATED TOTALS FOR THE LAST SEVERAL HOURS WERE 
FROM 2 TO 3 INCHES. AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL IS  
POSSIBLE. STREET FLOODING HAS BEEN REPORTED IN LAUREL AND 
ELLISVILLE. ANY ADDITIONAL RAINFALL WILL LEAD TO MINOR FLOODING... 
MOTORISTS ARE URGED TO AVOID ALL AREAS WHERE WATER COVERS THE ROAD. 
1 TO 2 INCHES OF WATER CAN SWEEP CARS AWAY...DO NOT DRIVE INTO WATER 
OF UNKNOWN DEPTHS. 

LAT...LON 3148 8937 3146 8896 3180 8895 3179 8937

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Nov 27, 4:00 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Nov 27, 4:00 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
400 AM CST THU NOV 27 2003

.DISCUSSION...AN ACTIVE DAY ON TAP WEATHERWISE...SATELLITE IMAGERY
SHOWS A SHORTWAVE MOVING OVER SOUTHERN ARKANSAS AND NORTHERN
LOUISIANA THAT IS CURRENTLY ENHANCING THUNDERSTORM DEVELOPMENT ALONG
A WARM FRONT THAT STRETCHED NEAR A MONROE LOUISIANA TO HATTIESBURG
MISSISSIPPI LINE EARLY THIS MORNING. THIS SHORTWAVE WILL LIFT OUT
RAPIDLY TO THE NORTHEAST THIS MORNING WHILE THE AREA OF
THUNDERSTORMS SPREADS EAST ACROSS MISSISSIPPI. THE POTENTIAL WILL
EXIST TODAY FOR DAMAGING WINDS...HEAVY RAINFALL...AND ISOLATED
TORNADOES OVER MUCH OF THE AREA. REFER TO THE HAZARDOUS WEATHER
OUTLOOK FOR ADDITIONAL DETAILS. MOST OF THE ACTIVITY WILL OCCUR
SOUTH OF INTERSTATE 20 THIS MORNING BUT ADDITIONAL THUNDERSTORM
DEVELOPMENT WILL OCCUR LATER TODAY AS A CENTER OF LOW PRESSURE MOVES
ACROSS THE AREA DRAGGING A COLD FRONT THROUGH AS WELL. MODELS
DISAGREE ON THE TIMING OF THIS SYSTEM BUT HAVE LEANED TOWARD THE
SLOWER GFS. THE CENTER OF LOW PRESSURE IS EXPECTED TO BE OVER
CENTRAL MISSISSIPPI THIS EVENING AND MOVE RAPIDLY TO THE NORTHEAST
DRAGGING A COLD FRONT INTO SOUTHEAST MISSISSIPPI BY MIDNIGHT. MUCH
COOLER AIR ON BREEZY NORTHWEST WINDS ARE EXPECTED FRIDAY WITH
MORNING LOWS BELOW FREEZING AGAIN ON SATURDAY MORNING. DRY WEATHER
AND SLIGHTLY BELOW NORMAL TEMPERATURES ARE EXPECTED FOR NEXT
WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON   68/45/52/28/52  ++ ++ 00 00 00
MERIDIAN  67/46/51/26/52  ++ ++ 00 00 00

.JAN WATCHES/WARNING/ADVISORIES...
MS...TORNADO WATCH 976 FOR SOUTHERN MISSISSIPPI UNTIL 8AM CST.
LA...NONE.
AR...NONE.
&&

22
Hazardous weather outlook, Nov 27, 6:55 AM CST, 30 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281255-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0655 AM CST THU NOV 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
THUNDERSTORMS WILL CONTINUE ACROSS EXTREME SOUTHEASTERN
ARKANSAS...NORTHEASTERN LOUISIANA AND CENTRAL MISSISSIPPI THROUGH
THIS AFTERNOON. SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR THE
ENTIRE AREA...HOWEVER ACTIVITY WILL BE MORE LIKELY ALONG AND
SOUTH OF HIGHWAY 84 THIS MORNING. SCATTERED SEVERE THUNDERSTORMS
WILL BE POSSIBLE FOR THE ENTIRE AREA BY LATE AFTERNOON. DAMAGING
WINDS...HEAVY RAIN...DANGEROUS LIGHTNING AND A FEW TORNADOES WILL
BE POSSIBLE.

A WARM FRONT STRETCHED OVER PORTIONS OF SOUTH MISSISSIPPI AND
NORTHEAST LOUISIANA...COMBINED WITH AN UPPER LEVEL DISTURBANCE
MOVING ACROSS THE AREA...WILL LEAD TO STRONG THUNDERSTORMS
THROUGH THE MORNING. AN UPPER LEVEL LOW MOVING THROUGH OKLAHOMA
WILL SWEEP ACROSS THE REGION THIS AFTERNOON AND EVENING...
SHIFTING THE THE DEVELOPMENT OF  STRONG THUNDERSTORMS TO
SOUTHEAST ARKANSAS AND NORTHWEST MISSISSIPPI. AGAIN DAMAGING WIND
GUSTS TO 60 MPH...VERY HEAVY RAINFALL...FREQUENT DANGEROUS
LIGHTNING AND A FEW TORNADOES WILL BE POSSIBLE FOR THE ENTIRE
AREA BY THIS AFTERNOON.

...FLOODING...
WARM AND MOIST AIR WILL CONTINUE TO FLOW INTO REGION...SO HEAVY
RAIN AND PONDING CAN BE EXPECTED WITH ANY STORMS THAT DEVELOP.
RAINFALL AMOUNTS FROM 2-4 INCHES HAS ALREADY FALLEN OVER THE
AREA...WITH AN ADDITIONAL 1-3 INCHES EXPECTED THROUGH TONIGHT.
SOME MINOR FLOODING OF ROADWAYS...CULVERTS AND OTHER LOW LYING
AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THROUGH THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Nov 27, 6:35 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
635 AM CST THU NOV 27 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 AM    COUNTYWIDE                MS   WIND DAMAGE
11/27/03   COVINGTON                      NUMEROUS TREES DOWN.
                                          REPORTED BY COVINGTON
                                          COUNTY SHERIFFS OFFICE.
Local storm report, Nov 27, 6:36 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
636 AM CST THU NOV 27 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 AM    COUNTYWIDE                MS   WIND DAMAGE
11/27/03   COVINGTON                      NUMEROUS TREES DOWN.
                                          REPORTED BY COVINGTON
                                          COUNTY SHERIFFS OFFICE.
Local storm report, Nov 27, 6:36 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED EVENT TIME...
NATIONAL WEATHER SERVICE JACKSON MS
636 AM CST THU NOV 27 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 AM    COUNTYWIDE                MS   WIND DAMAGE
11/27/03   COVINGTON                      NUMEROUS TREES DOWN.
                                          REPORTED BY COVINGTON
                                          COUNTY SHERIFFS OFFICE.
Local storm report, Nov 27, 6:54 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
654 AM CST THU NOV 27 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 AM    SOUTHERN JEFFERSON DAVIS COUNTYMS   WIND DAMAGE
11/27/03   JEFFERSON DAVIS                BUSINESS/BUILDING
                                          DAMAGED. BARN
                                          DAMAGED/DESTROYED.
                                          NUMEROUS TREES DOWN.
                                          REPORTED BY JEFFERSON
                                          DAVIS COUNTY EMA.
Local storm report, Nov 27, 6:54 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF EVENT...
NATIONAL WEATHER SERVICE JACKSON MS
654 AM CST THU NOV 27 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 AM    SOUTHERN JEFFERSON DAVIS COUNTYMS   WIND DAMAGE
11/27/03   JEFFERSON DAVIS                BUSINESS/BUILDING
                                          DAMAGED. BARN
                                          DAMAGED/DESTROYED.
                                          NUMEROUS TREES DOWN.
                                          REPORTED BY JEFFERSON
                                          DAVIS COUNTY EMA.
Local storm report, Nov 27, 7:07 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
707 AM CST THU NOV 27 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 AM    9W LAUREL                 MS   WIND DAMAGE
11/27/03   JONES                          NUMEROUS TREES AND
                                          POWERLINES DOWN ON HWY
                                          588. REPORTED BY HAM
                                          RADIO OPERATOR.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 10:33 PM CSTSevere Thunderstorm WarningJANWashington32 min
Nov 27, 2:04 AM CSTSevere Thunderstorm WarningJANAdams, Franklin61 min
Nov 27, 2:39 AM CSTFlash Flood WarningJANAdams61 min
Nov 27, 3:35 AM CSTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Simpson, Smith45 min
Nov 27, 3:50 AM CSTTornado WarningJANJefferson Davis, Lawrence45 min
Nov 27, 4:07 AM CSTTornado WarningJANMarion48 min
Nov 27, 4:19 AM CSTTornado WarningJANCovington46 min
Nov 27, 4:32 AM CSTTornado WarningJANJefferson Davis, Lawrence43 min
Nov 27, 4:42 AM CSTTornado WarningJANJones43 min
Nov 27, 4:57 AM CSTTornado WarningJANJasper58 min
Nov 27, 5:14 AM CSTTornado WarningJANJefferson Davis46 min
Nov 27, 5:22 AM CSTTornado WarningJANJones18 min
Nov 27, 5:27 AM CSTTornado WarningJANCovington43 min
Nov 27, 5:32 AM CSTTornado WarningJANLawrence43 min
Nov 27, 5:43 AM CSTTornado WarningJANJones47 min
Nov 27, 4:34 PM CSTSevere Thunderstorm WarningJANHinds, Warren46 min
Nov 27, 5:35 PM CSTSevere Thunderstorm WarningJANAttala, Madison45 min

Nearby

Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.